Tornadoes · United States · Kentucky · 2008

EF1 tornado, Krupp, Kentucky, May 11, 2008

This EF1 tornado ran 1.6 miles across Whitley County on May 11, 2008, touching down at 9:15 AM EDT and reaching 400 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 11, 2008
Touchdown
9:15 AM EDT (13:15 UTC)
Lifted
9:20 AM EDT (13:20 UTC)
On the ground
5 minutes
Path length
1.6 miles (2.6 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Whitley County
Touchdown point
36.846, -84.378
Lift-off point
36.842, -84.350
Record number
0805110715-01

What the Weather Service recorded

A strong cold front moving across the area brought severe thunderstorms with damaging winds and large hail to portions of Eastern Kentucky during the morning hours of May 11th. Numerous reports of downed trees and power lines were received. Hail up to the size of golf balls was also reported. Two tornadoes touched down as well, with one in Leslie County, and the other in Whitley County.

An EF-1 tornado touched down 1 mile west of the Cumberland Falls State Park on Highway 90 and continued into Whitley County and across the park. Wind speeds with this tornado were estimated at 105 mph. Significant damage was done to the park supervisor's residence. Extensive numbers of large trees were blown across roads which made access to parts of the park impossible until they were cleared away. Numerous trees were snapped or uprooted with some of the trees falling on cars and powerlines.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
12:52 UTC13:15 UTCSevere Thunderstorm WarningJKL
14:00 UTC03:27 UTCWind AdvisoryJKL

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 12:35 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the tornado touched down at May 11, 7:45 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 11, 7:45 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
745 AM EDT SUN MAY 11 2008

.SHORT TERM.../TODAY THROUGH TUESDAY/

A DEVELOPING STORM SYSTEM IS LOOKING RATHER IMPRESSIVE ON THE SURFACE
CHART. AT 06Z...A STRONG 991 MB LOW WAS OVER WESTERN ILLINOIS...WITH
A COLD FRONT TRAILING SOUTH INTO WESTERN KENTUCKY TO MISSISSIPPI. THE
CONVECTION OUT AHEAD OF THE FRONT HAS LOST MUCH OF ITS LIGHTNING OVER
KENTUCKY...WITH THE CONVECTION OVER TENNESSEE AND POINTS SOUTH THE
MOST IMPRESSIVE. EXPECTING SHOWERS AND A FEW THUNDERSTORMS TO
CONTINUE TO WORK EAST ACROSS THE AREA THIS MORNING. SHOWERS WERE
ALREADY IN THE WESTERN PORTIONS OF OUR CWA. AS THE FRONT MOVES EAST
TODAY WE SHOULD SEE REDEVELOPMENT OF THUNDERSTORMS THIS MORNING INTO
THE AFTERNOON. WILL CONTINUE TO HIGHLIGHT A SEVERE THUNDERSTORM
POTENTIAL TODAY...WITH CAPES RANGING FROM NEAR 1000 TO 2000
J/KG...AND LI/S -2 TO -4 AS THE FRONT MOVES THROUGH. A DRY SLOT
BETWEEN THE PREFRONTAL PRECIP AND THE FRONT ITSELF SHOULD HELP THE
ATMOSPHERE DESTABILIZE AS WELL. WILL MENTION A THREAT FOR LARGE HAIL
AND DAMAGING WINDS IN THE FORECAST AND IN THE HWO. WITH GOOD SPEED
AND DIRECTIONAL SHEAR...AN ISOLATED TORNADO CANNOT BE RULED OUT AS
WELL. EVEN OUTSIDE OF ANY THUNDERSTORMS...EXPECTING OCCASIONAL WIND
GUSTS TO 45 MPH OVER MUCH OF THE AREA WITH STRONG WINDS JUST ABOVE
THE SURFACE. WITH THIS IN MIND...WILL ISSUE A WIND ADVISORY FOR OUR
AREA RUNNING FROM 10 AM THROUGH 8 PM THIS EVENING. WILL STILL SEE
SOME DECENT GUSTS IN THE HIGHEST TERRAIN THIS EVENING IN THE
EAST...BUT THESE SHOULD BE BELOW ADVISORY CRITERIA WIND SPEEDS. H5
LOW WITH PLENTY OF MOISTURE AND LIFT WILL BE MOVING INTO THE AREA
LATE TODAY AND TONIGHT...AND WILL GO WITH CATEGORICAL POPS FOR
SHOWERS. THE LOW WILL SLOWLY EXIT MONDAY AND MONDAY EVENING...WITH
POPS GRADUALLY TAPERING DOWN DURING THIS PERIOD. TUESDAY SHOULD BE
DRY AND MOSTLY SUNNY WITH HIGH PRESSURE BUILDING IN.

.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/

STILL SOME DISAGREEMENT IN THE MODELS LATER IN THE EXTENDED PERIOD.
IN GENERAL...FOLLOWED A LITTLE CLOSER TO THE ECMWF...WHICH WAS ALSO
CLOSER TO THE EARLIER HPC MANUAL PROGS. EXPECTING A COLD FRONT TO
MOVE EAST ACROSS THE AREA ON WEDNESDAY...AND HAVE INCREASED POPS TO
LIKELY FOR THIS PERIOD. THE FRONT SHOULD BE MOVING JUST EAST OF THE
AREA LATER WEDNESDAY NIGHT INTO THURSDAY...AS A WAVE DEVELOPS ALONG
IT. WILL TAPER POPS DOWN TO THE CHANCE RANGE WEDNESDAY NIGHT INTO
THURSDAY WITH THIS SYSTEM CLOSE BY. WILL NOT MENTION OF THUNDER
THURSDAY NIGHT THROUGH SATURDAY...AS WE SHOULD BE ON THE WEST SIDE OF
THE FRONTAL SYSTEM AND SLOW MOVING FRONTAL WAVES. WILL KEEP THE
CHANCE OF SHOWERS IN THE FORECAST HOWEVER. PLENTY OF UNCERTAINTY
STILL EXISTS WITH EXACT POSITION OF THE FRONT AND WAVES.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

DAYLIGHT SHOULD PROMPT A MORE MIXED BOUNDARY LAYER SO HAVE DROPPED
THE WIND SHEAR WITH THIS ISSUANCE AND ADDED GUSTS OF 25 TO 30 KTS TO
THE TAFS. A DEVELOPING COLD FRONT IS SPINNING TOWARD EASTERN KENTUCKY
AND THIS SHOULD BE THE MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY.
HAVE TIMED THESE ACROSS THE CWA FROM MID MORNING INTO EARLY
AFTERNOON. THE STORMS WILL CONTAIN CIGS AND VIS DOWN TOWARD IFR WHILE
THE WIND GUSTS BECOME MORE ROBUST. FOLLOWING THE FRONT...LINGERED
THE POSSIBILITY OF A STRAY THUNDERSTORM BEFORE SUNSET. LATER THIS
EVENING EXPECT THE WINDS TO SETTLE DOWN SOMEWHAT FROM THE WEST TO
NORTHWEST BUT STILL OCCASIONAL GUST. ALSO HAVE BROUGHT THE PREVAILING
CIGS DOWN WITH ONGOING LIGHT SHOWERS BENEATH THE WRAP AROUND
MOISTURE FROM THE STRONG AND DEEP SFC LOW PRESSURE AREA PULLING OUT
OF THE OHIO VALLEY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...WJM
LONG TERM....WJM
AVIATION...GREIF
Hazardous weather outlook, May 11, 4:25 AM EDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
425 AM EDT SUN MAY 11 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
425 AM EDT SUN MAY 11 2008

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TODAY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. SOME OF THE
STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. IN
ADDITION...OUTSIDE OF ANY THUNDERSTORMS...WINDS ARE EXPECTED TO GUST
TO 45 MPH AT TIMES TODAY. GUSTS UP TO 50 MPH ARE POSSIBLE IN THE
HIGHER TERRAIN NEAR THE VIRGINIA BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM TUESDAY NIGHT THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE OR HAIL TO THE NATIONAL
WEATHER SERVICE IN JACKSON TODAY.

WJM

In the hours before

Special weather statement, May 11, 4:41 AM EDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
441 AM EDT SUN MAY 11 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111530-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
441 AM EDT SUN MAY 11 2008

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA TODAY...BRINGING
SHOWERS AND THUNDERSTORMS WITH IT. SOME OF THE THUNDERSTORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. THE TIME
FOR THE GREATEST RISK OF SEVERE WEATHER WILL BE FROM LATER THIS
MORNING THROUGH AROUND LUNCHTIME ALONG AND WEST OF A LINE FROM
FLEMINGSBURG TO LONDON. TO THE EAST OF THIS LINE...THE GREATEST
THREAT WILL BE FROM LATER THIS MORNING THROUGH EARLY AFTERNOON. THE
THREAT WILL PERSIST FROM LATER THIS MORNING INTO THE MID AFTERNOON
HOURS TOWARDS THE WEST VIRGINIA AND VIRGINIA BORDERS.

IN ADDITION...OUTSIDE OF ANY THUNDERSTORMS...WINDS MAY GUST TO 45 MPH
AT TIMES TODAY. GUSTS TO 50 MPH ARE POSSIBLE IN THE HIGHER TERRAIN
NEAR THE VIRGINIA BORDER. WINDS OF THIS MAGNITUDE MAY BRING DOWN
SMALL TREE LIMBS...AND CAUSE DIFFICULT DRIVING CONDITIONS...
ESPECIALLY FOR HIGH PROFILE VEHICLES.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES TODAY ON THIS DEVELOPING WEATHER
SITUATION. FOR THE LATEST INFORMATION...VISIT OUR INTERNET WEB SITE
AT WEATHER.GOV/JACKSONKY.

WJM
Special weather statement, May 11, 9:15 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
915 AM EDT SUN MAY 11 2008

KYZ050-051-058-059-111345-
BATH-MONTGOMERY-POWELL-ESTILL-
915 AM EDT SUN MAY 11 2008

...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN BATH AND MONTGOMERY
AND NORTHWESTERN POWELL AND NORTHWESTERN ESTILL COUNTIES THROUGH 945
AM EDT SUNDAY MORNING...

AT 915 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FOX...MOVING
NORTHEAST AT 56 MPH.

THIS STORM WILL BE NEAR POWELL VALLEY AROUND 920 AM EDT...VIRDEN
AROUND 925 AM EDT...JEFFERSONVILLE AROUND 930 AM EDT...HOPE AROUND
935 AM EDT...CROOKS AROUND 940 AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO THREE QUARTERS OF AN INCH PER HOUR...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

RICHEY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

1.3 hours before the tornado, 215 km from the path. May 11, 2008.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 155 joules per kilogram, CIN -1, lifted condensation level 813 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -5 square meters per square second, 0 to 6 km bulk shear 100 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
237 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
100 kt
0-1 km bulk shear
39 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

10.7 hours after it, 215 km from the path. May 12, 2008.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -93073, lifted condensation level 946 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-05-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 311 square meters per square second, 0 to 6 km bulk shear 71 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-93073 J/kg
Surface CAPE
15 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
71 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The radar

The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the touchdown began at 13:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
12:45 UTCTSTM WND DMGSomersetPulaski, KYNUMEROUS TREES DOWN COUNTY WIDE.
12:48 UTCHAIL 0.75SomersetPulaski, KYPENNY SIZE HAIL IN DOWNTOWN SOMERSET
13:15 UTCTSTM WND DMGCumberland Falls S.P.Whitley, KYFOLLOWUP REPORT. CORRECTION FOR EVENT TIME. PARK OFFICIALS REPORT NUMEROUS TREES DOWN, INCLUDING TREES ON OCCUPIED CABINS, CARS, AND THE GIFT SHOP. ALL GUESTS ACCOUNTED FOR. NUMEROUS MINOR INJURIES, NONE REQUIRING MEDICA
13:15 UTCTORNADOCumberland Falls S.P.Whitley, KYAN EF-1 TORNADO WITH PRELIMINARY WIND SPEEDS ESTIMATED JUST ABOVE 100 MILES PER HOUR TOUCHED DOWN IN CUMBERLAND FALLS STATE PARK. NUMEROUS LARGE TREES WERE SNAPPED AND UPROOTED WITH ONE OF THE TREES FALLING ON A PARK RAN
13:29 UTCTSTM WND DMGCorbinWhitley, KYUTILITY POLES AND LINES WERE DOWNED ALONG CUMBERLAND FALLS HWY OR 18TH STREET.
13:45 UTCTSTM WND DMGSomersetPulaski, KYNUMEROUS TREES DOWN COUNTY WIDE.
13:48 UTCHAIL 0.75SomersetPulaski, KYPENNY SIZE HAIL IN DOWNTOWN SOMERSET
13:57 UTCTSTM WND DMGCumberland Falls S.P.Whitley, KYPRELIMINARY REPORT WITH NUMEROUS TREES DOWN IN THE PARK INCLUDING FALLING ON OCCUPIED CARS AND CABINS. UNKNOWN FOR INJURIES AT THIS TIME WITH RESCUE ONGOING
14:00 UTCTSTM WND DMGCorbinWhitley, KYUTILITY POLES AND LINES DOWN ALONG CUMBERLAND FALLS HWY OR 18TH STREET.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of May 11, 2008

41 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 112:36 AM CDTEF1Cleburne, AL3.81,000$1.8 million
May 112:47 AM CDTEF1Cleburne, AL2.3150$50,000
May 114:08 AM EDTEF2Carroll, GA0.1100$2.0 million
May 114:08 AM EDTEF2Troup, GA1.0150$80,000
May 114:09 AM EDTEF0Edgefield, SC4.080
May 114:18 AM EDTEF2Troup, GA3.8300$80,000
May 114:25 AM EDTEF2Carroll, GA0.1100$7.0 million
May 114:31 AM EDTEF0Aiken, SC3.560
May 115:17 AM EDTEF2Clayton, GA17.5100$7.5 million
May 115:28 AM EDTEF0Aiken, SC1.050
May 115:50 AM EDTEF2Bibb, GA18.4100$5.0 million
May 116:07 AM EDTEF0Aiken, SC7.850
May 116:15 AM EDTEF1Twiggs, GA24.8100$4.0 million
May 116:36 AM EDTEF2Laurens, GA13.825022$1.4 million
May 116:44 AM EDTEF1Johnson, GA10.15815$16 million
May 116:45 AM EDTEF0Washington, GA33.6440$5.2 million
May 116:58 AM EDTEF1Laurens, GA0.4200$900,000
May 117:01 AM EDTEF2Johnson, GA7.58803$7.8 million
May 117:11 AM EDTEF3Treutlen, GA7.7150$225,000
May 117:20 AM EDTEF2Toombs, GA1.11503$500,000
May 117:33 AM EDTEF0Jenkins, GA1.71,2001$50,000
May 117:35 AM EDTEF3Toombs, GA7.32002$1.0 million
May 118:10 AM EDTEF1Bulloch, GA2.3300$125,000
May 118:25 AM EDTEF0Madison, IN0.110$15,000
May 118:30 AM EDTEF0Hampton, SC0.325
May 119:52 AM EDTEF4Darien tornado, GA11.07009$13 million
May 1110:20 AM EDTEF1Carter, KY1.3100$300,000
May 1110:27 AM EDTEF1Leslie, KY0.370$25,000
May 111:10 PM EDTEF0Madison, OH1.820$10,000
May 112:40 PM EDTEF1Glynn, GA5.2200
May 114:30 PM EDTEF0Burke, NC0.120
May 114:48 PM EDTEF0Lincoln, NC0.120
May 116:03 PM EDTEF0New Hanover, NC0.110
May 116:12 PM EDTEF2Charleston, SC12.01,760$1.2 million
May 116:19 PM EDTEF0Cabarrus, NC0.120
May 116:25 PM EDTEF2Bertie, NC15.02002$1.0 million
May 116:57 PM EDTEF2Onslow, NC5.01006$155,000
May 117:28 PM EDTEF0Onslow, NC0.220
May 118:06 PM EDTEF1Carteret, NC2.730$30,000
May 118:17 PM EDTEF0Carteret, NC0.330$10,000
May 118:27 PM EDTEF0Carteret, NC0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.